Aa
A
A
A
Close
Anxiety Community
22.9k Members
9475243 tn?1405303875

Is gagging common with anxiety?

I never throw up, my stomach doesn't even really hurt or anything I just feel a little nauseous and gag a lot throughout the day. This only started happening since my anxiety has gotten bad. It feels like nerves in my stomach... :(
3 Responses
Avatar universal
Could be.  Anxiety does a lot of odd things to us.  But anxiety doesn't cause everything that happens to us.  One thing that can cause this is taking a new multivitamin, for example -- some of them don't have easily absorbed minerals and some of them can cause this problem.  Are you ingesting anything new before this started?
1 Comments
Nah it just started when the anxiety started :/ I do take multivitamins though
973741 tn?1342346373
Yes, anxiety can cause this.  You sure are going through a rough patch.  When is it happening?  Sometimes too, if you have low blood sugar, this can happen.  My son and I both have this problem and for us, it's particularly bad in the morning.  Eating something even though a bit nauseated solves it for us. So, you'd want to rule a simple answer like that out.  Are your eating habits changed with the increase in anxiety?  I often have trouble eating when anxious.
4 Comments
Mostly in the mornings...im losing weight from not eating much. Anxiety always makes my stomach want to close up...
You may very well have the low blood sugar thing I speak of.  Try to eat a little something even though it seems like you wouldn't want to when you have nausea and gag.  Force a few bites down.  

With regards to vitamins. They are well known for causing stomach upset.  My doctor suggests that if you do have this issue to take them right before bed.  
I'm not sure that advice is accurate, Mom.  There is one way to tell if it's your multivitamin, and that's to stop taking it for a couple weeks and see if the problem stops.  What you both are describing is a classic symptom of taking a multi that isn't very good quality -- a cheap vitamin.  The minerals in such vitamins are often in a form that we don't absorb well.  Sometimes it's a problem with iron.  The other way to deal with this is to make sure you take it with a meal -- even after you start eating.  All multis should be take with a meal anyway, as minerals need to be taken with food usually to be properly absorbed.  Getting this problem in the morning, if you're a multi user, is a pretty common sign that it might be the particular multi you're using that is causing it.  But here's the big caveat -- that only happens when you first start taking it.  If you've been taking it for awhile without any problem, it's probably not the cause.  Some people also can have a problem when they first wake up because of poor digestion that leaves acid around while you're asleep and fasting -- as it has no food to work on, it works on you.  This can be caused by eating too soon before going to bed or eating foods that just don't agree with you or eating foods your body fights against.  It's also a common side effect of medication.  Can't tell anyone why this is happening, sometimes just anxiety causes it, just suggesting a couple of reasons it sometimes happens that can be dealt with.  But I have no idea why it's happening.  The reason I believe the doc's advice is wrong is that it doesn't address the problem of either it contains forms of minerals you can't absorb and also avoids one of the main guidelines of taking a multi, which is to take it with a meal for optimum absorption of minerals and to avoid this problem.  Taking it before bed would increase the chances of, at the least, producing expensive toilet water, as you wouldn't have absorbed the minerals very well.  It would also cause some people to have some trouble sleeping or produce some gastric symptoms upon going to bed, as your body has to work to absorb a multi just as it has to do to digest a meal.  You don't want too much of that going on when you're going to bed.  And some people, if they take a good multi, might actually get a bit of energy from it -- it does contain nutrients, after all.  Most multis aren't really worth taking, especially if you buy them in a drugstore.  Or if you only have to take one a day -- if you've ever seen the size of a pill required for, say, calcium or magnesium, you know that you can't fit much into one pill with all those ingredients, so there's not enough of anything to be of use.  A good multi should be about six a day, though I take one that only requires 3.  Peace, all.
I guess I'll add, the reason to take a multi with a meal is twofold -- the fat soluble nutrients in it won't be absorbed well unless taken with some fatty food and minerals need an acidic stomach to break them down.  You get that from eating food, especially protein.
973741 tn?1342346373
Taking a multi vitamin before bed is advised by a lot of doctors if they make you feel nauseated.  Direct from my own doctor and feel free to check with yours. Good luck
4 Comments
How would a vitamin get absorbed if you take it before sleeping, unless you eat a meal then?
Isn't eating a well balanced diet the best way to get your nutrition?  There is conflicting information on dietary supplements and vitamins in the first place.  Using fortified foods is another option to add when vitamins make you nauseated.  I had this problem particularly when pregnant and my option was No vitamin or take it before bed.  Recommended by my doctor.
Taking before bed, you can still take with a small amount of food---  you can split the vitamin and take half and night and half in the morning.  



Oh, and I will not post more because I certainly don't want this poor woman's post to become a debate.  Luck to the poster!
Fortified food is taking supplements.  Same thing, that's what it's fortified with, a vitamin supplement.  You're taking it with food, so it has a chance to get absorbed, but be wary of fortified foods because the form of the vitamin is probably not one that can be well absorbed.  Taking nutritional advice from a doctor isn't a great idea, it's not what they study.  Nutritionists study this.  Most docs know virtually nothing about supplements or the best form to take them in.  Kind of like asking your plumber about your electrical system.  But you are absolutely correct, it's always best to get nutrients from food, but that doesn't solve the poster's problem if it is a vitamin problem.  Probably isn't, but it's just an idea of what might be happening.  A vitamin is a prophylactic thing to take just as insurance in case you don't eat very well but think you do or just aren't absorbing something enough.  But it's not a substitute for food in any situation.  Now, some single vitamins or minerals or amino acids can be necessary for people who are lacking something, but that's a whole other kettle of fish.  
Have an Answer?
Top Anxiety Answerers
Avatar universal
Arlington, VA
370181 tn?1428180348
Arlington, WA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Find out what can trigger a panic attack – and what to do if you have one.
A guide to 10 common phobias.
Take control of tension today.
These simple pick-me-ups squash stress.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
Want to wake up rested and refreshed?